, Volume 38, Issue 5, pp 1101–1127 | Cite as

Count Matroids of Group-Labeled Graphs

  • Rintaro Ikeshita
  • Shin-ichi TanigawaEmail author
Original Paper


A graph G = (V, E) is called (k, ℓ)-sparse if |F| ≤ k|V (F)| − ℓ for any nonempty FE, where V (F) denotes the set of vertices incident to F. It is known that the family of the edge sets of (k, ℓ)-sparse subgraphs forms the family of independent sets of a matroid, called the (k, ℓ)-count matroid of G. In this paper we shall investigate lifts of the (k, ℓ)- count matroids by using group labelings on the edge set. By introducing a new notion called near-balancedness, we shall identify a new class of matroids whose independence condition is described as a count condition of the form |F| ≤ k|V (F)|−ℓ+αψ (F) for some function αψ determined by a given group labeling ψ on E.

Mathematics Subject Classification (2000)

05B35 52C25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Berg and T. Jordán: Algorithms for graph rigidity and scene analysis, Proc. 11th Annual European Symposium on Algorithms (ESA), LNCS 2832, (2003), 78–89.Google Scholar
  2. [2]
    T. A. Dowling: A class of geometric lattices based on finite groups, J. Combin. Theory Ser. B 14 (1973), 61–86.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    J. Edmonds: Submodular functions, matroids, and certain polyhedra, in: Combinatorial Structures and Their Applications (R. Guy, H. Hanani, N. Sauer, and J. Schönheim, eds.), (1970), 69–87.Google Scholar
  4. [4]
    A. Frank: Connections in combinatorial optimization, Oxford Lecture Series in Mathematics and Its Applications, Oxford University Press, (2011).zbMATHGoogle Scholar
  5. [5]
    J. L. Gross and T. W. Tucker: Topological graph theory, Dover, New York, (1987).zbMATHGoogle Scholar
  6. [6]
    R. Ikeshita: Infinitesimal rigidity of symmetric frameworks, Master Thesis, University of Tokyo, (2015).Google Scholar
  7. [7]
    T. Jordán, V. Kaszanitzky and S. Tanigawa: Gain-sparsity and symmetry-forced rigidity in the plane, Discrete & Computational Geometry 55 (2016), 314–372.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    A. Lee and I. Streinu: Pebble game algorithms and sparse graphs, Discrete Math. 308 (2008), 1425–1437.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    J. Malestein and L. Theran: Generic combinatorial rigidity of periodic frameworks, Adv. Math. 233 (2013), 291–331.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    J. Malestein and L. Theran: Frameworks with forced symmetry II: orientationpreserving crystallographic groups, Geometriae Dedicata 170 (2014), 219–262.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    T. Nixon and B. Schulze: Symmetry-forced rigidity of frameworks on surfaces, Geometriae Dedicata 182 (2016), 163–201.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    E. Ross: Geometric and combinatorial rigidity of periodic frameworks as graphs on the torus, Ph.D. thesis, York University, Toronto, (2011).Google Scholar
  13. [13]
    P. Seymour A note on hyperplane generation, J. Combin. Theory Ser. B (1994), 61, 88–91.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    B. Schulze and S. Tanigawa: Infinitesimal rigidity of symmetric frameworks, SIAM Discrete Math. 29 (2015), 1259–1286.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    S. Tanigawa: Matroids of gain graphs in applied discrete geometry, Trans. Amer. Math. Soc. 367 (2015), 8597–8641.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    W. Whiteley: Some matroids from discrete applied geometry, Contemporary Mathematics 197 (1996), 171–312.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    G. Whittle: A generalisation of the matroid lift construction, Trans. Amer. Math. Soc. 316 (1989), 141–159.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    T. Zaslavsky: Biased graphs "II". the three matroids, J. Combin. Theory Ser. B 51 (1991), 46–72.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    T. Zaslavsky: Frame matroids and biased graphs, Eur. J. Combin. (1994) 15, 303–307.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Research Institute for Mathematical SciencesKyoto UniversitySakyo-ku, KyotoJapan
  2. 2.Centrum Wiskunde & Informatica (CWI)AmsterdamThe Netherlands

Personalised recommendations